Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Lincoln, IL

August 18, 2019Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 18, 2019, 5:03 PM CDT for Vermilion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 5:03 PM CDT (22:03 UTC)
Expired
Aug 18, 2019, 8:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 131 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS53 KILX 182203
FFWILX
ILC183-190100-
/O.NEW.KILX.FF.W.0038.190818T2203Z-190819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
503 PM CDT Sun Aug 18 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Vermilion County in east central Illinois...

* Until 800 PM CDT.

* At 502 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Danville, Georgetown, Westville, Tilton, Catlin, Fairmount,
  Belgium, Allerton, Indianola and Jamaica.

Additional rainfall amounts of up to an inch is possible in the 
warned area.

This includes Interstate 74 between mile markers 213 and 220.
 
LAT...LON 3992 8794 4005 8794 4014 8753 3992 8753

$$

37
2 follow-up statements
441 
WGUS73 KILX 182317
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
617 PM CDT Sun Aug 18 2019

ILC183-190100-
/O.CON.KILX.FF.W.0038.000000T0000Z-190819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-
617 PM CDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHERN VERMILION COUNTY...

At 615 PM CDT, Doppler radar indicated thunderstorms heave produced 
up to 4 inches of rain in the warned area. Rainfall has ended, but 
flooding will continue this evening.

Some locations that will experience flooding include...
Georgetown, Westville, Tilton, Catlin, Fairmount, Belgium and
Jamaica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3995 8794 4005 8794 4010 8771 4009 8753
      3994 8753

$$

37
263 
WGUS73 KILX 190053
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
753 PM CDT Sun Aug 18 2019

ILC183-190102-
/O.EXP.KILX.FF.W.0038.000000T0000Z-190819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion-
753 PM CDT Sun Aug 18 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN VERMILION COUNTY WILL EXPIRE
AT 800 PM CDT...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3995 8794 4005 8794 4010 8771 4009 8753
      3994 8753

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:56 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 18, 3:56 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
356 PM CDT Sun Aug 18 2019

.SYNOPSIS...
Issued at 330 PM CDT Sun Aug 18 2019

Isolated to scattered strong to potentially severe thunderstorms
will occur in southeast IL into early evening prior to sunset as
a frontal boundary pushes through southeast Illinois. More
isolated to scattered thunderstorms are possible on Monday and
again Tuesday especially during the afternoon and early evening
hours. There is a slight risk of severe storms on Tuesday
afternoon and evening across the area as hot and humid conditions
prevail. Lows tonight will be in the upper 60s to around 70
degrees. Highs Monday will reach 85 to 90 degrees, with heat
indices in the 90s Monday afternoon, and near 100 degrees in
southeast IL. Highs Tuesday will be in the upper 80s and lower
90s, with afternoon heat indices sizzling into the upper 90s to
around 105 degrees.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 330 PM CDT Sun Aug 18 2019

A broken line of strong to severe thunderstorms was over far
southeast IL into se MO and ne AR at mid afternoon. These storms
formed along an outflow boundary the was pushing southeast through
southeast IL and strongest storms currently south of CWA in
Edwards and southern Wayne counties. Unstable CAPEs of 2500-3600
j/kg were east of I-57, highest along the Wabash river. A
thunderstorm was over Champaign county from Savoy/CMI airport
south and tracking eastward toward Vermilion county. Surface
analysis shows the main synoptic front extended from 1001 mb low
pressure over eastern Lake Superior thru central WI/IA and into
central KS. Aloft a broad/weak upper level trof was over the
Great Lakes, much of the Midwest and over the northern
Plains/Rockies, while 594 dm 500 mb subtropical ridge was near
the southeast atlantic coast and sprawled back into TX/NM.

Diurnally driven scattered convection in eastern IL should
diminish toward early evening as sunsets, and only carried slight
chances or dry rest of tonight into mid Mon morning over CWA. Lows
overnight in the upper 60s to around 70 degrees. The latest models
show the frontal boundary pushing se into IL river valley around
midnight tonight and into southeast IL near I-70 by 18Z/1 pm Mon.
This boundary to help develop more isolated to scattered
convection by midday Monday and continue into early Mon evening
mainly over areas from I-72 south. Airmass gets unstable again
over areas south of I-72 by Mon afternoon and could see a few more
strong thunderstorms especially in southeast IL. Highs Mon of
85-90F warmest in southeast IL where heat indices reach the upper
90s to near 100 Mon afternoon.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 311 PM CDT Sun Aug 18 2019

Isolated to scattered convection over southern CWA early Mon
evening to diminish after sunset, with another lull expected into
mid Tue morning. A disturbance and possible MCS to affect area by
Tue afternoon and evening bringing next chance of thunderstorms.
SPC has much of area in a slight risk of severe storms Tue
afternoon/evening as very unstable airmass develops with CAPES
rising to 3000-4000 j/kg during Tue afternoon over southern CWA.
Highs in the upper 80s/lower 90s on Tue with afternoon heat
indices in the upper 90s to around 105F, highest in sw CWA where
heat advisory may eventually be needed Tue afternoon.

The main frontal boundary to push sse into nw CWA late Tue night
and thru rest of CWA during the day Wed. This will likely continue
chances of showers and thunderstorms on Wed especially central and
southern CWA. Highs Wed range from lower 80s by Galesburg, to the
upper 80s to near 90F in southeast IL where heat indices peak
around 100F in southeast IL Wed afternoon.

Frontal boundary pushes south of area during Wed night and Thu
while upper level trof over the Great Lakes brings in cooler and
less humid air into central IL. Still have 20-30% chance of
convection over areas south of I-74 Wed night into Thu as Ecmwf
model is keeping qpf over southern half of CWA thru Thu afternoon,
and not as far south with frontal boundary as the GEM and GFS
models which are dry over our CWA overnight Wed night and Thu.
Stayed close to model consensus for convection chances here but
confidence of convection chances is low during Wed night and Thu.
Highs Thu and Fri of 79 to 83 degrees, warmest in southeast IL.
Lows Thu and Fri nights in the upper 50s and lower 60s.

Generally dry conditions expected much of the time from Thu night
thru next Sunday, with weak high pressure over the Great Lakes.
But the subtropical ridge over the sw and southern states and
upper level trof moving into the eastern Great Lakes and New
England puts IL in a WNW upper level flow, and could see some
disturbances tracking ESE and possibly affecting the area, though
timing and placement of these are difficult to project that far
out. Consensus of models has slight chance of convection over much
of CWA on Fri afternoon, Sat and again Sunday afternoon. Highs in
the low to mid 80s next weekend and humidity levels gradually
increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Aug 18 2019

A frontal/outflow boundary south of I-72 will be the focus for
strong to potentially severe thunderstorms se of a Danville to
Shelbyville line during mid and late afternoon over areas se of
DEC and CMI. Kept central IL taf sites dry rest of today thinking
convection would develop se of this area and track further se
during rest of the day with the boundary. CAMS show some
convection moving into parts of central IL after 08-09Z and then
diminishing by mid Mon morning and have VCSH for central IL
airports then. MVFR ceilings could be possible too late tonight
into Mon morning with light fog possible. Winds that went NW
behind the boundary over central IL airports to veer back to the
sw during mid/late afternoon at 5-10 kts and stay below 10 kts and
trend lighter tonight into Mon morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Aug 18, 3:11 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Sun Aug 18 2019

ILZ027>031-036>038-040>055-061-191100-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
311 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through tonight. Dangerous
lightning will accompany any thunderstorms, however severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic scattered thunderstorms are possible Monday through
Thursday. Severe storms are possible on Tuesday, with damaging
winds and large hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ056-057-062-063-066>068-071>073-191100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
311 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible today into this evening.
Some of the storms may be severe with potential for large hail and
damaging wind gusts. Locally heavy downpours are possible as well,
and may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic scattered thunderstorms are possible Monday through
Thursday. Severe storms are possible on Tuesday, with damaging
winds and large hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening or tonight.

37

In the hours before

Special weather statement, Aug 18, 3:41 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
341 PM CDT Sun Aug 18 2019

ILZ045-046-182145-
Vermilion-Champaign-
341 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES UNTIL 445 PM CDT...

At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Joseph to near Broadlands. Movement
was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Danville, St. Joseph, Georgetown, Westville, Tilton, Catlin, Oakwood,
Sidney, Homer, Ridge Farm, Ogden, Fairmount, Sidell, Fithian,
Belgium, Broadlands, Allerton, Muncie, Bismarck and Indianola.

This includes Interstate 74 between mile markers 190 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 8811 4010 8815 4032 8753 3990 8753
TIME...MOT...LOC 2040Z 258DEG 31KT 4008 8809 3994 8807

Goetsch
Local storm report, Aug 18, 4:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
446 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             GEORGETOWN              39.98N 87.64W
08/18/2019  M1.00 INCH       VERMILION          IL   EMERGENCY MNGR

            1 INCH DIAMTER HAIL FROM TILTON TO GEORGETOWN

&&

07
Local storm report, Aug 18, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             TILTON                  40.09N 87.64W
08/18/2019  M1.00 INCH       VERMILION          IL   EMERGENCY MNGR

            MEASURED 1 INCH DIAMETER HAIL FROM TILTON TO GEORGETOWN

&&

07
Local storm report, Aug 18, 4:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     GEORGETOWN              39.98N 87.64W
08/18/2019  E60 MPH          VERMILION          IL   EMERGENCY MNGR

            WIND GUSTS OF 60 MPH AND HIGHER MEASURED IN GEORGETOWN

&&

07
Local storm report, Aug 18, 5:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       FAIRMOUNT               40.05N 87.83W
08/18/2019  M2.00 INCH       VERMILION          IL   EMERGENCY MNGR

            BETWEEN 1.5 AND 2.5 INCHES OF RAIN FELL OVER PARTS OF
            SOUTHERN VERMILION COUNTY IN PAST 1.5 HOURS SINCE 330 PM

&&

07
Local storm report, Aug 18, 5:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
503 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             WESTVILLE               40.04N 87.64W
08/18/2019  M1.00 INCH       VERMILION          IL   EMERGENCY MNGR

&&

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementILXClay48 min
Aug 17, 8:06 PM CDTSevere Thunderstorm WarningILXClay39 min
Aug 17, 8:48 PM CDTSpecial Weather StatementILXEffingham42 min
Aug 17, 9:28 PM CDTSpecial Weather StatementILXClark32 min
Aug 17, 9:33 PM CDTSevere Thunderstorm WarningILXClark28 min
Aug 18, 3:41 PM CDTSpecial Weather StatementILXVermilion64 min
Aug 18, 3:47 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion58 min
Aug 18, 5:08 PM CDTSevere Thunderstorm WarningILXEdgar54 min
Aug 18, 5:40 PM CDTFlash Flood WarningILXEdgar3 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.